Indiana, 2019

Damaging Winds in Indiana, July 2, 2019

July 2, 2019 · NWS IWX · 6 events in 5 counties and zones

Outflow boundaries from convection across central Lower Michigan and subtle shortwaves passing through the region caused thunderstorms to develop. High CAPE values but low shear allowed the storms to form quickly but struggle to organize.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Outflow boundaries from convection across central Lower Michigan and subtle shortwaves passing through the region caused thunderstorms to develop. High CAPE values but low shear allowed the storms to form quickly but struggle to organize. Eventually, greater DCAPE values arrive with one of the waves and caused more extensive wind damage in a few locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 2, 1:36 PM CST, 24 minutes earlier.

Area forecast discussion, Jul 2, 1:36 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
336 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Issued at 316 PM EDT Tue Jul 2 2019

Hot and humid conditions will continue through Friday with
afternoon heat indices well into the 90s each day. Thunderstorms
are also possible each day the rest of this week. Cooler and drier
air looks to arrive later this weekend.

&&

.SHORT TERM...(This Evening through Wednesday)
Issued at 316 PM EDT Tue Jul 2 2019

Unstable atmosphere with weak shear and subtle short waves leading
to widely scattered thunderstorms this afternoon. Expect these to
continue into the evening hours. A few strong to isolated severe
remain possible given abundant CAPE but lack of deep layer shear
should keep severe threat isolated with microbursts from
collapsing cores and precip loading primary concern. Of course
locally heavy rain with PWATs around 2 inches a concern as well.

Weak front to try and sag south into northern areas overnight.
Some of the CAMs trying to develop convection along boundary and
cannot rule out storms given residual instability near boundary
and nocturnal development. NAM shows a significant increase in
shear but seems overdone given other models more conserved.

Repeat performance expected on Wednesday with dirty ridge, weak
low level convergence and subtle short waves interacting with high
cape/low shear environment. Kept pops in the chance category with
no strong forcing. Temps again nearing 90 with heat indices in the
mid to upper 90s as afternoon mixing brings dew points down during
peak heating.

&&

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 316 PM EDT Tue Jul 2 2019

Broken record for the holiday and into early Saturday before front
completely clears area and high pressure brings cooler and drier
air for second half of weekend. Stayed with blend PoPs and
previous forecast for consistency though confidence low on timing
and amount of coverage of storms. Certainly could be impacts to
local fireworks and holiday celebrations with strong storms
possible at times given instability.

High pressure moves into western Great Lakes this weekend and
should see temps closer to normal or slightly below with lower
humidity through early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 116 PM EDT Tue Jul 2 2019

Unstable atmosphere and weak low level convergence leading to
isolated shra/tsra early this afternoon. Coverage to likely expand
a little more as day progresses but point detail/timing very
difficult so will have VCSH and VCTS for this afternoon and will
rely on radar for amendments if storms approach terminals. Kept a
diurnal trend to forecast with no tsra overnight in terminals but
a very low chance of occurrence. Similar setup on Wednesday with
mainly afternoon and evening timing of storms.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Heat Advisory until 8 PM EDT /7 PM CDT/ this evening for INZ008-
     009-012>018-020-022>027-032>034.

MI...NONE.
OH...Heat Advisory until 8 PM EDT this evening for OHZ004-005-015-016-
     024-025.

LM...NONE.
&&

SYNOPSIS...Lashley
SHORT TERM...Lashley
LONG TERM...Lashley
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jul 2, 1:12 PM CST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
312 PM EDT Tue Jul 2 2019

INZ003>007-MIZ077>081-OHZ001-002-031200-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
312 PM EDT Tue Jul 2 2019 /212 PM CDT Tue Jul 2 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. Some of the stronger storms may
bring wind gusts in excess of 50 mph this evening.

Heat indices will be in the 90s through early evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic storms are possible through Sunday that could bring locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ008-009-012>018-020-022>027-032>034-OHZ004-005-015-016-024-025-
031200-
Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
312 PM EDT Tue Jul 2 2019 /212 PM CDT Tue Jul 2 2019/

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING...

This Hazardous Weather Outlook is for northern Indiana and
northwest Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Thunderstorms are possible this evening and tonight. Some of the
stronger storms may bring wind gusts in excess of 50 mph this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Periodic storms are possible through Sunday that could bring locally
heavy rainfall and strong winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-031200-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
312 PM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This evening and tonight.

Thunderstorms are possible this evening and tonight. Strong gusty
winds in the vicinity of the storms will bring the potential for
hazards to small crafts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be periodic chances for thunderstorms Wednesday through
Saturday night. Locally higher winds and waves may occur near
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 2, 11:14 AM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Northern Indiana
114 PM EDT Tue Jul 2 2019

OHZ001-004-005-015-021800-
Henry-Defiance-Williams-Paulding-
114 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT DEFIANCE...
NORTHEASTERN PAULDING...SOUTHWESTERN HENRY AND SOUTHEASTERN WILLIAMS
COUNTIES...

At 114 PM EDT, strong thunderstorms were clustered near Bryan, moving
southeast at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Defiance, Napoleon, Bryan, Edgerton, Edgerton In Williams County,
Farmer, Ney, Malinta, Florida, Evansport, Jewell, Arthur, Williams
Center, Ayersville, The Bend, Brunersburg, Okolona and Standley.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4145 8476 4149 8440 4133 8402 4116 8440
TIME...MOT...LOC 1714Z 304DEG 22KT 4140 8447

HAIL...0.25
WIND...30MPH

GH
Special weather statement, Jul 2, 11:51 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
151 PM EDT Tue Jul 2 2019

OHZ002-005-021815-
Henry-Fulton-
151 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN HENRY AND
SOUTHEASTERN FULTON COUNTIES...

At 150 PM EDT, strong thunderstorms were clustered over Liberty
Center, or near Napoleon, moving east at 30 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Liberty Center, Mcclure, Texas, Malinta, Colton and Grelton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4132 8410 4155 8398 4154 8388 4129 8388
TIME...MOT...LOC 1750Z 279DEG 27KT 4143 8401

HAIL...0.25
WIND...30MPH

GH
Special weather statement, Jul 2, 1:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Northern Indiana
324 PM EDT Tue Jul 2 2019

INZ008-009-022000-
Noble-De Kalb-
324 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN NOBLE AND
NORTHWESTERN DE KALB COUNTIES...

At 324 PM EDT, a strong thunderstorm was located over Kendallville,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Kendallville, Garrett, Rome City, Corunna, Altona, Brimfield, Lisbon,
Fairfield Center and Sedan.

This includes Interstate 69 in Indiana between mile markers 336 and
337.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4143 8541 4150 8539 4148 8504 4134 8511
TIME...MOT...LOC 1924Z 281DEG 21KT 4144 8531

HAIL...0.25
WIND...30MPH

GH
Special weather statement, Jul 2, 1:31 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
231 PM CDT Tue Jul 2 2019

INZ012-013-022015-
Pulaski-Starke-
231 PM CDT Tue Jul 2 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PULASKI AND
SOUTHEASTERN STARKE COUNTIES...

At 231 PM CDT, a strong thunderstorm was located near Medaryville, or
10 miles southeast of Dunns Bridge, moving east at 25 mph.

Locations impacted include...
Knox, North Judson, Medaryville, Ripley, Toto, Beardstown, Clarks,
Winona, Bass Lake, Vanmeter Park, Denham and Ora.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4133 8655 4110 8647 4108 8647 4103 8692
      4116 8693
TIME...MOT...LOC 1931Z 250DEG 21KT 4113 8682

HAIL...0.25
WIND...30MPH

GH
Local storm report, Jul 2, 1:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
332 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             3 SSE ROME CITY         41.44N 85.34W
07/02/2019  E0.25 INCH       NOBLE              IN   TRAINED SPOTTER

&&

KNB
Local storm report, Jul 2, 1:47 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
347 PM EDT TUE JUL 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       3 SSE ROME CITY         41.44N 85.34W
07/02/2019  M1.00 INCH       NOBLE              IN   TRAINED SPOTTER

            1 INCH OF RAIN FELL IN ABOUT 20 MINS.

&&

CR

The radar

The Northern Indiana radar (KIWX), 70 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 2, 2:00 PM CST to 2:01 PM CST
Where
Pulaski County, 1.73 mi SE of Monterey
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.130, -86.480

Local media reported multiple trees were blown down or uprooted on CR 500 N.

Thunderstorm Wind, Miami

When
July 2, 5:32 PM EST to 5:33 PM EST
Where
Miami County, Denver
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
40.870, -86.080

Nine to ten inch diameter tree limbs were blown down.

Thunderstorm Wind, Steuben

When
July 2, 6:05 PM EST to 6:06 PM EST
Where
Steuben County, 1.69 mi ENE of Lake James
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
41.710, -85.020

Emergency management officials reported multiple trees and power lines were down around Pokagon State Park. One tree limb was reported to have fallen onto a person, resulting in an injury. The extent of the injury was not available.

Thunderstorm Wind, Steuben

When
July 2, 6:18 PM EST to 6:19 PM EST
Where
Steuben County, 1.55 mi W of Fremont
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.730, -84.960

Emergency management officials reported multiple trees and power lines blown down along SR 120, west of Fremont.

Thunderstorm Wind, Elkhart

When
July 2, 9:15 PM EST to 9:16 PM EST
Where
Elkhart County, 0.86 mi SW of Benton
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
41.510, -85.780

A NWS survey of a concentrated area of damage confirmed a microburst occurred with winds estimated upwards of 70 mph. Several trees were snapped and large tree limbs blown down between CR 44 and 46.

Thunderstorm Wind, Whitley

When
July 2, 10:20 PM EST to 10:21 PM EST
Where
Whitley County, Columbia City
Measured
60 kt (69 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.170, -85.480

Local media reported a large tree was uprooted, with another tree snapped which fell onto an unoccupied car. A open faced car port was also blown apart.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845914, 845915, 845916, 845917, 845918, 845919.